Pennsylvania, 2018

Damaging Winds in Pennsylvania, July 26, 2018

July 26, 2018 · NWS CLE · 2 events in 2 counties and zones

A cold front swept east across the Upper Ohio Valley on July 26th causing a line of thunderstorms to develop. Some storm damage was reported in Erie and Crawford Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front swept east across the Upper Ohio Valley on July 26th causing a line of thunderstorms to develop. Some storm damage was reported in Erie and Crawford Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 26, 5:17 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 26, 5:17 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
617 PM EDT Thu Jul 26 2018

.SYNOPSIS...
A cold front over lower Michigan will move southeast across the
local area tonight. High pressure will build over the region
from the north Friday through the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
No change to forecat. Cold front just through the Toledo area.

Original discussion...
Things have been slow to get going and have actually noted a
decrease in intensity of the storms approaching the west end of
the area. Still expecting a broken line of storms to develop and
move across the local area this evening. The line should reach
the I-71 corridor between 6 and 7 pm. Most areas can expect a 2
to 4 hour period of possible showers and storms. Things will dry
out quickly behind the front with TOL area dry by 00z. Dynamics
are pretty marginal today with very weak mid level lapse rates.
Surface winds have picked up today so low level mixing has
occurred which has lowered dewpoints slightly and held
instability back. The radar will need monitoring this evening
but probably will see no more than a couple severe storms if
that. There could be a few residual showers downwind of the lake
overnight. Coverage should be limited. Better chances for
showers occur Friday afternoon and evening at the east end of
the area as 850 mb temps dip to around 10 degrees. Local schemes
and the cu rule show skies becoming SCT-BKN tomorrow afternoon
most areas. By early Saturday most of the clouds will be gone
as high pressure wins out for good.

Temps kind of tricky with a distinct airmass change expected
during the period. Because of that have not strayed too far from
guidance.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A great weekend is in store for the area as zonal flow remains
dominant over the region. Daytime high temperatures are expected
to remain in the mid to upper 70s...around 5 to 8 degrees below
normal.

A warm front will slowly move north toward southern Ohio Sunday into
Monday. Showers and thunderstorms will be possible ahead of the warm
front...especially during the day on Monday. Temperatures are
expected to warm a few degrees between Sunday afternoon and Monday
afternoon.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Deep upper level troughiness and low pressure will move northeast
out of the Mississippi Valley region.  As this transition occurs,
the low pressure will weaken and the trough will begin to weaken as
well by the time it reaches the forecast area Thursday.  Eventually,
high pressure over the western Atlantic Ocean will build back west
into the forecast area by Friday.

Surface low pressure in association with the upper level low
pressure will track northeast toward the western Great Lakes.  This
will keep warm air advection over the eastern half of the United
States through much of the forecast period.  The surface low
pressure system will move northeast through the Great Lakes region
forcing a cold front east across the area Wednesday night.

Models are all suggesting copious amounts of moisture associated
with the surface low pressure will stream north into the local area
out of the Gulf of Mexico.  This will set-up a potential for some
fairly good rainfall amounts Tuesday night into Wednesday. Soundings
will be nearly saturated during the day Wednesday with precipitable
water values approaching 2 inches.

As the warm air advection takes place ahead of the low pressure
system, expecting temperatures to climb back into the lower 80s
Wednesday and Thursday with lows in the lower to middle 60s.
Dewpoint temperatures will peak out in the middle to upper 60s
Wednesday afternoon and evening.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Cold front just through the Toledo area. Storms strengthened
over the lake now pushing inland and moving SE around 25 knots.
Cold see wind gusts to 40kts with storms.

OUTLOOK...VFR conditions expected Friday and into the weekend
with high pressure building over the area.

&&

.MARINE...
A cold front is expected to move east across the lake tonight
resulting in thunderstorms...a few possibly severe late this
afternoon into this evening. These thunderstorms may generate waves
up to 3 feet and gusty winds for a short time. Over the
weekend...winds are expected to remain below 15 knots and waves 1 to
3 feet at most through Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kubina
NEAR TERM...DJB/Kubina
SHORT TERM...Riley
LONG TERM...Lombardy
AVIATION...DJB
MARINE...Riley
Hazardous weather outlook, Jul 26, 2:15 PM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
315 PM EDT Thu Jul 26 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-271915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
315 PM EDT Thu Jul 26 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

There is a slight chance for severe thunderstorms late this afternoon
and evening as a cold front crosses the area. The main severe weather
threats are damaging straight line winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 26, 5:26 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
626 PM EDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     PAINESVILLE             41.73N 81.25W
07/26/2018                   LAKE               OH   911 CALL CENTER

            TREE AND WIRES DOWN ON HINES AVENUE.

&&

PS
Local storm report, Jul 26, 5:27 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
627 PM EDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     SANDUSKY                41.46N 82.71W
07/26/2018                   ERIE               OH   PUBLIC

            TREE DOWN ON JEFFERSON STREET IN DOWNTOWN SANDUSKY.

&&

PS
Local storm report, Jul 26, 5:44 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
644 PM EDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     4 SW KIRTLAND           41.56N 81.39W
07/26/2018  E60 MPH          CUYAHOGA           OH   PUBLIC

            ALSO HEARD TREES FALLING IN FOREST.

0614 PM     TSTM WND GST     4 SW KIRTLAND           41.56N 81.39W
07/26/2018  E60 MPH          CUYAHOGA           OH   PUBLIC

            ALSO HEARD TREES FALLING IN WOODS.

0614 PM     TSTM WND GST     4 SW KIRTLAND           41.56N 81.39W
07/26/2018  E0 MPH           CUYAHOGA           OH   PUBLIC

            ALSO HEARD TREES FALLING DOWN IN FOREST.

&&

PS
Local storm report, Jul 26, 5:45 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
645 PM EDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     FAIRPORT HARBOR         41.75N 81.27W
07/26/2018  M62 MPH          LAKE               OH   ASOS

&&

PS
Local storm report, Jul 26, 5:47 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
647 PM EDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             1 E SANDUSKY            41.46N 82.70W
07/26/2018  M1.00 INCH       ERIE               OH   EMERGENCY MNGR

&&

PS
Local storm report, Jul 26, 5:49 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
649 PM EDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     SANDUSKY                41.46N 82.71W
07/26/2018                   ERIE               OH   TRAINED SPOTTER

            SIGNIFICANT DAMAGE REPORTED IN DOWNTOWN SANDUSKY. ROOF
            OFF OF A BUILDING AND POSSIBLE STRUCTURAL DAMAGE TO SOME
            OF THE OLDER BUILDINGS.

&&

PS

The radar

The Cleveland radar (KCLE), 131 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 26, 5:55 PM EST
Where
Crawford County, 0.3 mi S of Shadeland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
41.816, -80.379

Thunderstorm winds downed a tree along Shadeland Road just west of State Route 18.

Thunderstorm Wind, Erie

When
July 26, 6:14 PM EST
Where
Erie County, Edinboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.870, -80.130

Thunderstorm winds downed some trees in the Edinboro area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773183, 773184.